Alert archive / Nevada / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS Reno, NV

July 24, 20174 counties in Nevada

NWS Reno, NV issued this flash flood warning at Jul 24, 2017, 5:53 PM PDT for 4 counties in Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 2017, 5:53 PM PDT (00:53 UTC)
Expired
Jul 24, 2017, 8:45 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Whole counties

Counties Churchill County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 26 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 6:05 PM PDTHEAVY RAIN 23 N Fernley - Tiger Fie, NVTRAINED WEATHER SPOTTER REPORTED HEAVY RAIN WITH RATES UP TO 1.78 INCHES PER HOUR WITH QUARTER SIZE HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
2820 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

510 
WGUS55 KREV 250053
FFWREV
NVC001-019-029-031-250345-
/O.NEW.KREV.FF.W.0001.170725T0053Z-170725T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
553 PM PDT MON JUL 24 2017

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  West central Churchill County in west central Nevada...
  Storey County in western Nevada...
  Southern Washoe County in western Nevada...
  North central Lyon County in west central Nevada...

* Until 845 PM PDT

* At 550 PM PDT, Doppler radar indicated torrential rain and 
  accumulating hail across the warned area. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Fernley, Fernley Sink Near I-80, Fernley - Tiger Field Airport and
  Wadsworth.

Excessive rainfall over the burn scar will result in debris flows. 
The debris flow can consist of rock, mud, vegetation and other loose 
materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3953 11910 3946 11925 3970 11953 3986 11908

$$

ZT
2 follow-up statements
880 
WGUS75 KREV 250151
FFSREV

Flash Flood Statement
National Weather Service Reno NV
651 PM PDT MON JUL 24 2017

NVC001-019-029-031-250345-
/O.CON.KREV.FF.W.0001.000000T0000Z-170725T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Churchill NV-Storey NV-Washoe NV-Lyon NV-
651 PM PDT MON JUL 24 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM PDT FOR
WEST CENTRAL CHURCHILL...STOREY...SOUTHERN WASHOE AND NORTH CENTRAL
LYON COUNTIES...

At 643 PM PDT, another round of torrential rainfall is falling on 
the eastern flank of the Earthstone Burn Scar. Flash Flooding could 
result in debris flows for sections of Interstate 80 between Patrick 
and Wadsworth.

Excessive rainfall rates of 2 to 3 inches per hour are being 
observed on radar over the burn scar. The debris flow from the burn 
scar can consist of rock, mud, vegetation and other loose materials.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3953 11910 3946 11925 3970 11953 3986 11908

$$

TF
226 
WGUS75 KREV 250344
FFSREV

Flash Flood Statement
National Weather Service Reno NV
844 PM PDT MON JUL 24 2017

NVC001-019-029-031-250352-
/O.EXP.KREV.FF.W.0001.000000T0000Z-170725T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Churchill NV-Storey NV-Washoe NV-Lyon NV-
844 PM PDT MON JUL 24 2017

...THE FLASH FLOOD WARNING FOR WEST CENTRAL CHURCHILL...STOREY...
SOUTHERN WASHOE AND NORTH CENTRAL LYON COUNTIES WILL EXPIRE AT 845 PM
PDT...

Current flash flood threat has ended, however, additional storms 
producing heavy rainfall are in the vicinity and will continue for 
the next hour. 


LAT...LON 3953 11910 3946 11925 3970 11953 3986 11908

$$

ZT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 2:05 PM PDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 24, 2:05 PM PDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Reno NV
205 PM PDT Mon Jul 24 2017

.SYNOPSIS...

Isolated to scattered thunderstorms are expected through Tuesday
for northeast California and western Nevada. Stronger afternoon and
evening storms could bring damaging winds, small hail, heavy rain,
and localized flash flooding. Drier air intrudes Wednesday
resulting in reduced coverage of thunderstorms with dry weather
expected Thursday through Saturday. Near average high temperatures
rise to above seasonal averages late this week.

&&

.DISCUSSION...

The necessary ingredients for significant thunderstorm activity
are in place this afternoon and evening: Low Pressure off the
California Coast, PWats >0.7", a series of impulses, and strong
afternoon heating. Expect coverage of thunderstorms to continue to
expand this afternoon. Some cells will rather strong producing
strong winds, hail, localized flash flooding, and blowing dust.
There have already New fire starts will also be possible,
especially north of Interstate 80 where cell motions are above 20
kts. Thunderstorms will continue into the overnight hours as
elevated instability remains: CAPE will continue to be >250 J/kg.
Expect the potential for a few new fire starts mainly for valley
locations.

Winds aloft slow somewhat Tuesday as moisture continues to
increase. Expect another round of scattered showers and
thunderstorms. However, with motions being lower, the threat of
flash flooding is marginally higher, especially over recent burn
scars. Highest threat burn scars include the Farad and Earthstone
scars.

Conditions begin to dry Wednesday as dry air intrudes the region
while the upper low circulation opens and ejects northeastward.
Coverage of thunderstorms drops significantly with convection
remaining possible for northern Lassen/Washoe counties and areas
east of Highway 95A. Boyd

Dry southwest flow returns to the region for the last half of the
week. Temperatures will be increasing, with highs reaching into the
upper 90s once again with 80s in the Sierra by Thursday. The Four
Corners High remains in place through the weekend, which will bring
southerly flow and spread monsoonal moisture back into our area by
Sunday-Monday. We have a slight chance of thunderstorms in the
forecast for Sunday-Monday, although mainly for Mono-Mineral
Counties as the best chances remain south of highway 50. Hoon

.AVIATION...

Thunderstorm chances will continue into the evening and overnight
hours. The main threats will be lightning, small hail, gusty
outflow winds and localized heavy rainfall. Blowing dust will be
possible for terminals in the Basin and Range. Thunderstorm
chances will continue for Tuesday, but threats will transition to
heavy rain and increased potential for flash flooding. Hoon/Boyd

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Jul 24, 12:07 PM PDT, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Reno NV
1207 PM PDT MON JUL 24 2017

CAZ070>073-NVZ001>005-241930-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Greater Lake Tahoe Area CA-Mono CA-
Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1207 PM PDT MON JUL 24 2017

...THUNDERSTORMS ARE BEGINNING TO FIRE UP...

Doppler radar is filling in with thunderstorms firing over terrain
features in northeastern California and western Nevada. These storms
will move off of terrain and impact area valleys through the rest of
this afternoon into this evening.

Winds in excess of 40 mph will be possible with any thunderstorms
that occur. These winds will pose a hazard to current wildfire
personnel with additional fire starts possible. Flash flooding is
not out of the question if thunderstorm cells begin to anchor to
terrain features. Areas of blowing dust may occur especially east of
Highway 95A.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cloud to ground lightning may become frequent in a few of this
afternoon and evening's storm cells. Lightning can strike 10 miles
away from a thunderstorm. Seek a safe shelter inside a building or
vehicle.

If on or near a lake and you see lightning or hear thunder, get out
of the water and move indoors or inside a vehicle. Don't be caught
on the water in a thunderstorm. Strong wind gusts and lightning pose
an immediate danger to boaters. Gusty winds will cause a rapid
increase in wave heights which may capsize small boats.

&&

LAT...LON 3773 11926 4059 12132 4118 12133 4119 12005
      4170 12023 4199 12004 4200 12001 4199 11932
      4096 11933 4086 11765 4068 11764 4068 11730
      3955 11749 3910 11778 3900 11819 3847 11770
      3789 11842 3747 11783 3746 11784 3746 11878
TIME...MOT...LOC 1859Z 240DEG 0KT 3924 11929

MB
Special weather statement, Jul 24, 2:18 PM PDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Reno NV
218 PM PDT MON JUL 24 2017

NVZ003-004-242145-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
218 PM PDT MON JUL 24 2017

...STRONG STORM MOVING TOWARDS PYRAMID LAKE...

At 216 PM PDT, Doppler radar was tracking a strong thunderstorm
southwest of Nixon moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pyramid Lake, Nixon, Virginia Peak and Tohakum Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Don't be caught on the water in a thunderstorm.
Strong wind gusts and lightning pose an immediate danger to boaters.
Gusty winds will cause a rapid increase in wave heights which may
capsize small boats.

&&

LAT...LON 3969 11941 3975 11956 4012 11968 4021 11942
      3988 11902
TIME...MOT...LOC 2116Z 221DEG 15KT 3983 11937

MB
Special weather statement, Jul 24, 5:25 PM PDT, 28 minutes before
Special Weather Statement
National Weather Service Reno NV
525 PM PDT MON JUL 24 2017

NVZ003-004-250100-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
525 PM PDT MON JUL 24 2017

...STRONG STORMS NEAR SILVER SPRINGS AND LAHONTAN...

At 523 PM PDT, Doppler radar was tracking a strong cluster of
thunderstorm along Highway 50 from Silver Springs to Lahontan
Reservoir, moving north at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Fallon, Lahontan Reservoir, Fernley, Silver Springs, Hazen Desert
Peak, Silver Springs Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near a lake, get out of the water and move indoors or inside
a vehicle now. Don't be caught on the water in a thunderstorm. Strong
wind gusts and lightning pose an immediate danger to boaters. Gusty
winds will cause a rapid increase in wave heights which may capsize
small boats.

&&

LAT...LON 3991 11888 3942 11872 3925 11922 3964 11940
TIME...MOT...LOC 0023Z 170DEG 20KT 3942 11909

TF

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:25 PM PDTSpecial Weather StatementREVStorey35 min
Jul 24, 6:41 PM PDTSpecial Weather StatementREV49 min
Jul 24, 7:57 PM PDTFlash Flood WarningREVLyon60 min
Jul 24, 8:56 PM PDTSpecial Weather StatementREVStorey49 min
Jul 25, 3:40 AM PDTFlash Flood WatchREVChurchill, Lyon, Mineral, Pershing, Washoe17 hr
Jul 25, 11:46 AM PDTSpecial Weather StatementREVChurchill, Douglas, Lyon, Mineral, Storey59 min
Jul 25, 1:45 PM PDTSevere Thunderstorm WarningREVLyon24 min
Jul 25, 2:06 PM PDTSpecial Weather StatementREVStorey24 min
Jul 25, 2:10 PM PDTSpecial Weather StatementREV50 min

Nearby

Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.